In early 1999, I had unprotected sex with a female who I later discovered was Hep C positive (note: she was menstruating at the time and there was exposure to blood). 3 weeks later, when I was informed of her positive status, I had an Anti-HCV test. This proved neg, as did a second Anti-HCV test another 3 weeks later (6 wks after exposure) Obviously, due to the accuracy of the Anti-HCV test that early, these can prob be dismissed as inconclusive.
Now, some nearly 4 years on, I started researching HCV, test procedures, virus symptoms etc due to a change I noticed in urine colour (after a fairly heavy weekend drinking alcohol and no doubt being dehydrated) I noticed my urine was a very dark yellow, almost orange even. I initially put it down to dehydration, but after drinking large amounts of water to re-hydrate and subsequently passing most of it, my urine still seemed to go back to being darker than usual. (this started in late August 2002 and is still varying between dark yellow & amber
I went for a LFT & Anti-HCV test with my local G.P.
My LFT's normal, bilirubin 19 & the Anti-HCV test was neg.
A specialist requested further blood tests, LFT and HCV RNA by PCR and abdominal ultra-sound & mid-stream urine.
HCV RNA un-detected.
The LFT showed all levels to be completely normal (bilirubin 14)
Urine showed no trace of bilirubin & all other levels completely normal.
Another anti-body test 12/2002 neg also.
Question is: why is urine dark with no obvious reason ?
I know that this is not what you are looking for, but are there any symptoms of the ulcerative colitis you can share that are maybe not as obvious as the main ones? I am thinking that this is my husbands problem. My husband also has very dark urine with quite an odor to it and he has been that way for years. We have been married 13 years so I dont think any form of STD is really an issue or cause here. I am just curious to how you were diagnosed and what is being done about it.
Just a comment ... if I drink a fair amount of coffee or caffinated stuff I seem to get darker than normal urine and sometimes an odor to it. If I back off the caffiene it usually goes back to normal, but if I keep it up I sometimes wind up with a Urinary Tract Infection. I've been told the coffee changes the acidity of the urine. Maybe that's the dark color (and/or the smell for the other person posting)? (Note - I also have vitamins that will turn my urine dark yellow to orange!)
Just in response to all of your advice (thank you sooo much) to my above concerns....I was diagnosed with mild U.C by colonoscopy, I was taking Salazopyrin (sulphur based) but am now managing to to keep the relapses at bay, for whatever reason, probably luck, without meds (no med for U.C for over a year)....my urine goes yellower after multi vitamins etc as expected, but this discoloration seems to happen all the time, not just after certain things, i.e. drinking coffee. I drink very little coffee, maybe twice a week. I have seen a Gastro and Kidney specialist both in London's Harley street so one would hope they no what they're on about, and both have ruled any liver/kidney probs out of the picture because all levels are normal and have been consistantly so. They have given me an anti-depressant to deal with the anxiety, but as yet have not taken any as I feel the root of this problem is wanting an explaination for the obvious (at least to me) change in my body.
The ultrasound showed no bile duct blockage, bilirubin is dead normal and no has ever been detected in urine. Doc says I need to drink more water, but before Sept, my urine never went this color, even if I *was* dehydrated. I have been getting headaches but would probably put them down to worry & stress, I have told the doctors I feel mild shooting pains in my upper right side, but if you told me my liver was in my foot, I'd probably have pain there too....hard to know if it is real or just 'ghost' pain.
Are you saying you think you husband has U.C ? if so, common symptoms are blood in the stool, loose motions with mucous, feels like a pitch fork in your stomach and needs a toilet 5 minutes ago !!....also, dry eyes & joint pain to name a few.
If you think your husband has U.C. he should arrange for a Colonoscopy to confirm.
Hi, thanks for your response, but I have not been taking Salazopyrin at all for nearly 18 months so I think I can rule this out as a cause. In fact, this happens when I have taken nothing at all, no meds, no vitamins, nothing but regular diet and water. So as you can imagine, this is why I am concerned.
It's probably not autoimmune hepatitis if your liver enzyms are normal and not elevated. However the syptoms sound almost identical. They can test for specific autoimmune markers in your blood. Good Luck. I hope you feel better soon:)
i would think if your urine is still dark and the liver testss are normal its probably not your liver but is a bilirubin of 14 normal? that sems rather high....the other thought is a mataboic disorder...maybe addisons or something else.....good luck
I will go back to the doctor and request more tests......although they'll probably laugh me out the door as that think I am just particularly anxious about nothing. Let me point something out. My urine when I have been drinking plenty of water is clear to light yellow, but after a couple of hours of not drinking plenty of water, it starts to turn a strong yellow.....it's not brown, red of any other color, just a stron yellow color.
The doctor tells me a normal range for bilirubin is between 2-22 in what units that is, I'm not sure..... He tells me he has seen hundreds of people with liver disorders and generally bilirubin is over at least 150, but more often over 200. And being that no Billirubin was detected in my urine 3 times and liver enzymes consistantly normal, I've almost given up on the theory that it could be biliruben......just don't know what else it could be.
I will ask to have blood markers for Auto immune tested and being that I have an Auto immune disease (U.C) it wouldn't be silly to test them....just frustrating that I have to hassle the docotrs and try and tell them what test I should have.....
Many thanks again......and any other ideas, much appreciated
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.